Nevada, 2012High Wind in Nevada, June 4, 2012
June 4, 2012 · NWS LKN · 2 events in 2 counties and zones
A very strong cold front brought high winds to portions of northern Nevada. Wind gusts up to 79 mph were reported.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very strong cold front brought high winds to portions of northern Nevada. Wind gusts up to 79 mph were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Jun 4, 1:11 PM PST, 49 minutes earlier.
Area forecast discussion, Jun 4, 1:11 PM PST, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ELKO NV
211 PM PDT MON JUN 4 2012
.SYNOPSIS...A STRONG PACIFIC COLD FRONT WILL PRODUCE GUSTY
WINDS...BLOWING DUST...AND THUNDERSTORMS TO THE GREAT BASIN THIS
EVENING. MUCH COLDER AIR ON TAP FOR TUESDAY BEHIND THE COLD FRONT
WITH ISOLATED SHOWERS AND THUNDERSTORMS ACROSS NORTHERN NEVADA.
WIDESPREAD SUB-FREEZING TEMPERATURES ARE EXPECTED ON TUESDAY NIGHT.
&&
.SHORT TERM...TONIGHT THROUGH WEDNESDAY. ANOTHER HOT DAY ACROSS
MOST OF THE REGION WITH HIGHS NEAR RECORD LEVELS AS WARM SOUTHERLY
FLOW PUSHES ACROSS NEVADA. CURRENT SATELLITE SHOWS INCREASING
CLOUDS OVER HUMBOLDT COUNTY WITH CUMULUS DEVELOPING OUT AHEAD OF
THE COLD FRONT WITH CLEAR SKIES FROM SOUTHERN THROUGH EASTERN
NEVADA. ALL MODELS INDICATED CONVECTION LATE THIS AFTERNOON INTO
THIS EVENING WITH A SLIGHT CHANCE OF A STRONG OR EVEN SEVERE
THUNDERSTORM IN NORTHERN HUMBOLDT AND EXTREME NE ELKO COUNTY. LI'S
ARE -2 WITH VERY DRY LOW LEVELS WITH INVERTED V TYPE SOUNDINGS.
THE MAIN THREAT WILL BE SOME ISOLATED CONVECTIVE WIND GUSTS
EXCEEDING 50 KTS. OTHERWISE VERY TIGHT PRESSURE GRADIENT AND
STRONG MIXING IS LEADING TO ADVISORY LEVELS WINDS WITH MOST AREAS
REPORTING GUSTS FROM 40 TO 50 MPH. EXPECT THE WINDS TO STAY VERY
GUSTY UNTIL NEAR MIDNIGHT AND THEN THEY WILL TAPER OFF AS MIXING
DECREASES AND COLD FRONT PUSHES INTO EASTERN NEVADA. PORTIONS OF
EASTERN NEVADA WILL CONTINUE TO SEE GUSTY WINDS THROUGH EARLY
MORNING UNTIL THE COLD FRONT PASSES THROUGH NEAR 12Z. AS THE COLD
FRONT PUSHES THROUGH TONIGHT EXPECT AN INCREASE IN POST FRONTAL
SHOWERS WITH MEASURABLE RAIN IN MOST AREAS NORTH OF HIGHWAY 50 ON
TUESDAY. IT WILL BE BREEZY ON WEDNESDAY ESPECIALLY IN WHITE PINE
AND NORTHERN NYE COUNTIES WITH GUSTS NEAR 30 TO 35 MPH. SNOW
LEVELS WILL BEGIN TO DROP TUESDAY WITH HIGHER ELEVATIONS ABOVE
7,000 PICKING UP SOME ACCUMULATING SNOWS OF 1 TO 3 INCHES. TUESDAY
NIGHT IT WILL CLEAR OUT WITH LIGHT WINDS SO TEMPERATURES ARE
EXPECTED TO PLUMMET INTO THE 20'S AND 30'S IN MOST VALLEY
LOCATIONS. WEDNESDAY EXPECTED MODERATING TEMPERATURES...BUT STILL
BELOW NORMAL WITH SUNNY SKIES...EXCEPT FOR A FEW CLOUDS OVER
NORTHERN NEVADA DURING THE AFTERNOON HOURS.
.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT MONDAY. QUIET WEATHER
RETURNS FOR THE BEGINNING OF THE LONG TERM. NEAR ZONAL FLOW
WEDNESDAY NIGHT BACKS TO SW ONCE AGAIN ON THURSDAY...IN RESPONSE TO
THE NEXT STRONG PACIFIC UPPER LOW APPROACHING THE PAC NW. MUCH
WARMER THURSDAY WITH THE SW FLOW AND INCREASING THICKNESSES...BACK
TO THE UPPER 70S AND LOWER 80S.
12Z GFS/ECMWF IN GOOD AGREEMENT FORECASTING THE NEXT COLD TROUGH TO
ENVELOPE THE PAC NW ON FRIDAY...WITH INCREASING W/SW FLOW AT ITS
BASE ACROSS NEVADA. 700 MB WINDS INCREASE TO NEAR 30 KTS FRIDAY WITH
PREFRONTAL EFFECTS ADDING AN ADDITIONAL SEVERAL DEGREES OF WARMING
ACROSS EASTERN AND CENTRAL NEVADA.
MINOR TIMING DIFFERENCES ASIDE...MEDIUM RANGE MODELS AGREE THE NEXT
COLD FRONTAL PASSAGE WILL OCCUR DURING THE SATURDAY TIME FRAME. THIS
SYSTEM WILL BE MUCH WEAKER THAN ITS PREDECESSOR EARLIER IN THE WEEK.
NONETHELESS...SIGNIFICANT COOLING WILL OCCUR BEHIND THE FRONT WITH
NORTHERN NEVADA FALLING BACK TO THE 50S AND 60S SATURDAY AFTERNOON.
INCLUDED A MENTION OF ISOLATED THUNDER ALONG THE FRONT...MAINLY FROM
THE CENTRAL NEVADA CONVERGENCE ZONE TO NE NEVADA. WITH THIS PASSING
TROUGH ASSUMING A MORE POSITIVE TILT...EXPECT SHOWER/THUNDERSTORM
COVERAGE TO BE LIMITED. MORE FREEZING TEMPERATURES POSSIBLE BEHIND
THE TROUGH AXIS ACROSS NORTHERN NEVADA NEXT SUNDAY MORNING. BT
&&
.AVIATION...SIGNIFICANT HIGH WIND EVENT UNFOLDING THIS AFTERNOON AND
THIS EVENING...WITH THE STRONGEST WINDS EXPECTED BETWEEN 21-04Z. SW
WINDS WILL CONTINUE TO INCREASE AHEAD OF AN INTENSE COLD FRONT
ENTERING WESTERN NEVADA. WIND GUSTS OF 45-50 KTS ARE EXPECTED...
SIGNIFICANTLY IMPACTING AVIATION OPERATIONS AT ALL TAF SITES. AREAS
OF BLDU AND LIMITED VIS EXPECTED...INCLUDED VIS DROPPING TO MVFR IN
THE 00Z TAFS. -TSRA EXPECTED ALONG COLD FRONT FROM NEAR WILDHORSE TO
NEAR AUSTIN 21-03Z. WILL INCLUDE AT LEAST VCTS/CB FOR KWMC/KEKO INTO
THIS EVENING.
THIS EVENING AND TONIGHT...-SHRA WILL OVERSPREAD NORTHERN NEVADA
BEHIND THE COLD FRONTAL PASSAGE. EXPECT -SHRA AT KWMC BY 03Z
TUE...KEKO BY 06Z TUE...KELY BY 12Z TUE. EXPECT CIGS TO DROP TO
MVFR IN THE HEAVIEST PRECIPITATION 00-18Z TUE WITH SNOW POSSIBLY
MIXED WITH THE RAIN AT TIMES. BT
&&
.FIRE WEATHER...REST OF THIS AFTERNOON AND INTO THE OVERNIGHT
HOURS WILL FEATURE VERY GUSTY WINDS...LOW HUMIDITY...AND
LIGHTNING WILL CAUSE CRITICAL FIRE WEATHER CONDITIONS IN NORTHERN
NEVADA. WINDS AND LOW HUMIDITY ARE EXPECTED TO CONTINUE INTO THE
EARLY MORNING HOURS IN EASTERN NEVADA. AS A COLD FRONT MOVES
THROUGH THE REGION TONIGHT EXPECT INCREASING HUMIDITY AND
DECREASING WINDS BEHIND THE COLD FRONT. ON WEDNESDAY RAINSHOWERS
AND INCREASING HUMIDITY WITH WIND GUSTS TO NEAR 30 MPH IN CENTRAL
NEVADA...SO DO NOT EXPECT CRITICAL FIRE WEATHER CRITERIA TO BE
MET. WEDNESDAY THROUGH FRIDAY EXPECT LIGHT WINDS WITH HUMIDITY
BELOW 15 PERCENT MAINLY IN CENTRAL NEVADA.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
FREEZE WATCH FROM LATE TUESDAY NIGHT THROUGH WEDNESDAY MORNING
FOR HUMBOLDT COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER
COUNTY AND NORTHERN EUREKA COUNTY...SOUTH CENTRAL ELKO COUNTY...
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY...SOUTHWESTERN
ELKO COUNTY...WHITE PINE COUNTY.
RED FLAG WARNING UNTIL 5 AM PDT TUESDAY FOR NORTHEASTERN NYE
COUNTY...NORTHERN ELKO COUNTY...NORTHWESTERN NYE COUNTY...RUBY
MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...
SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY...WHITE PINE COUNTY.
WIND ADVISORY UNTIL 11 PM PDT THIS EVENING FOR HUMBOLDT COUNTY...
NORTHEASTERN NYE COUNTY...NORTHERN ELKO COUNTY...NORTHERN LANDER
COUNTY AND NORTHERN EUREKA COUNTY...NORTHWESTERN NYE COUNTY...
RUBY MOUNTAINS/EAST HUMBOLDT RANGE...SOUTH CENTRAL ELKO COUNTY...
SOUTHEASTERN ELKO COUNTY...SOUTHERN LANDER COUNTY AND SOUTHERN
EUREKA COUNTY...SOUTHWESTERN ELKO COUNTY...WHITE PINE COUNTY.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR HUMBOLDT
COUNTY...NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY...
SOUTHWESTERN ELKO COUNTY.
&&
90/99/99/96
Hazardous weather outlook, Jun 4, 2:54 AM PST, 11 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ELKO NV
354 AM PDT MON JUN 4 2012
NVZ030-031-035>039-051100-
HUMBOLDT COUNTY-NORTHERN ELKO COUNTY-WHITE PINE COUNTY-
NORTHERN LANDER COUNTY AND NORTHERN EUREKA COUNTY-
SOUTHERN LANDER COUNTY AND SOUTHERN EUREKA COUNTY-
SOUTHWESTERN ELKO COUNTY-SOUTH CENTRAL ELKO COUNTY-
354 AM PDT MON JUN 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
NEVADA...NORTH CENTRAL NEVADA...NORTHEAST NEVADA AND NORTHWEST
NEVADA.
.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT APPROACHING THE REGION WILL BRING VERY GUSTY WINDS
AND LOW HUMIDITY TO THE GREAT BASIN TODAY. WINDS MAY GUST TO 55
MPH...WHICH WILL RESULT IN DIFFICULT DRIVING CONDITIONS
PARTICULARLY ALONG EAST-WEST HIGHWAYS INCLUDING INTERSTATE 80 AND
U.S. HIGHWAY 50. THE WINDS WILL ALSO CAUSE BLOWING DUST WHICH CAN
LOCALLY REDUCE VISIBILITIES TO AS LOW AS ONE HALF MILE. THE GUSTY
WINDS WILL ALSO COMBINE WITH VERY LOW HUMIDITY TO CREATE VERY HIGH
FIRE DANGER. A WIND ADVISORY AND RED FLAG WARNING ARE IN EFFECT
FOR THIS AFTERNOON AND THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
WIDESPREAD SUB-FREEZING TEMPERATURES ARE EXPECTED BEHIND THE COLD
FRONT ON TUESDAY NIGHT. THIS WILL CAUSE DAMAGE TO UNPROTECTED
TENDER VEGETATION. A FREEZE WATCH IS IN EFFECT.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
NVZ033-034-040-041-051100-
SOUTHEASTERN ELKO COUNTY-RUBY MOUNTAINS/EAST HUMBOLDT RANGE-
NORTHWESTERN NYE COUNTY-NORTHEASTERN NYE COUNTY-
354 AM PDT MON JUN 4 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
NEVADA AND SOUTH CENTRAL NEVADA.
.DAY ONE...TODAY AND TONIGHT.
A COLD FRONT APPROACHING THE REGION WILL BRING VERY GUSTY WINDS
AND LOW HUMIDITY TO THE GREAT BASIN TODAY. WINDS MAY GUST TO 55
MPH...WHICH WILL RESULT IN DIFFICULT DRIVING CONDITIONS
PARTICULARLY ALONG EAST-WEST HIGHWAYS INCLUDING INTERSTATE 80 AND
U.S. HIGHWAY 50. THE WINDS WILL ALSO CAUSE BLOWING DUST WHICH CAN
LOCALLY REDUCE VISIBILITIES TO AS LOW AS ONE HALF MILE. THE GUSTY
WINDS WILL ALSO COMBINE WITH VERY LOW HUMIDITY TO CREATE VERY HIGH
FIRE DANGER. A WIND ADVISORY AND RED FLAG WARNING ARE IN EFFECT
FOR THIS AFTERNOON AND THIS EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO SIGNIFICANT WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT WEATHER PHENOMENA ACCORDING TO
STANDARD OPERATING PROCEDURE.
RCM
High Wind, Humboldt
- When
- June 4, 2:00 PM PST to 8:30 PM PST
- Where
- Humboldt forecast zone
- Measured
- 66 kt (76 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 41.407, -118.112 (the zone’s center; the record gives no point)
Wind gusts up to 76 mph were reported across portions of Humboldt county. Morey Creek|RAWS reported a wind gust of 76 mph. The Rose Creek NDOT mesonet site reported a wind gust to 68 mph. The Winnemucca ASOS reported a wind gust to 60 mph.
High Wind, Southwestern Elko
- When
- June 4, 4:00 PM PST to 4:50 PM PST
- Where
- Southwestern Elko forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Property damage
- $500
- Reported by
- ASOS
- Coordinates
- 41.146, -115.358 (the zone’s center; the record gives no point)
A wind gust to 79 mph was reported by the Crane Springs RAWS. A wind gust to 73 mph was reported by the Elko ASOS. A wind gust to 69 mph was recorded at the Elko WFO. A wind gust to 64 mph was recorded at the Elko West NDOT mesonet site. A 6 to 12 inch diameter tree was snapped off at its base in the northwest part of Elko.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Missouri, June 4, 20123 deaths · $780,000 · EF2 · 3 events
- Wildfire in New Mexico, June 4 to 22, 2012$26 million · 1 event
- Hail and Damaging Winds in Georgia, June 4, 2012$8.8 million · 2.75 in hail · 22 events
- Rip Current in North Carolina, June 4, 20121 death · 1 event
- Coastal Flood in Massachusetts, June 4 to 5, 2012$490,000 · 9 events
- Hail and Damaging Winds in Mississippi, June 4, 2012$212,000 · 1.75 in hail · 10 events
- Dust Storm and High Wind in California, June 4 to 5, 2012$105,000 · 74 kt wind · 6 events
- Damaging Winds in Wyoming, June 4, 2012$80,000 · 60 kt wind · 7 events
- Tornado and Hail in Arkansas, June 4, 2012$49,000 · EF0 · 11 events
- High Wind in Nevada, June 4, 2012$75,000 · 60 kt wind · 2 events
- Hail in Illinois, June 4, 2012$52,000 · 3 in hail · 3 events
- Damaging Winds in Tennessee, June 4 to 5, 2012$50,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374918, 374919.